Nebraska, 2017

Damaging Winds in Nebraska, June 27 to 28, 2017

June 27 to 28, 2017 · NWS GID · 10 events in 7 counties and zones

m. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$530,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between 9 p.m. and 1 a.m. CDT on this Tuesday evening into early Wednesday morning, a strong-to-severe, linear mesoscale convective system (MCS) tracked west-to-east through most of South Central Nebraska, but with its most intense elements primarily impacting areas near and north of Interstate 80. Sporadic wind damage was the main issue, as although not all places observed severe-criteria winds (many sites only peaked in the 45-55 MPH range), some locations saw stronger gusts measured or estimated to at least 60-70 MPH. However, no community was harder hit than Genoa on the extreme eastern edge of the local area. Shortly after 11:30 p.m. CDT, a microburst with estimated 70-90 MPH winds slammed into town, causing considerable wind damage over several city blocks. This included many downed trees and large branches, along with structural damage to both residences and businesses. A lumberyard lost a portion of the front of its building and a section of roof was lifted off the post office. One home had twigs embedded into its siding. While Genoa sustained the overall-worst damage in South Central Nebraska, a sampling of other wind reports included: trees downed in and near Boelus and measured gusts of 70 MPH at Grand Island airport, 62 MPH near Ravenna and 61 MPH at Lexington airport.

Severe storms initially fired up in western Nebraska during the late afternoon and early evening hours and started tracking east. Between 9-10 p.m. CDT, the leading edge of the maturing, strong-to-severe squall line entered the local area into Dawson County. Over the following few hours, this storm complex accelerated eastward while assuming a generally north-northeast to south-southwest orientation. By 1 a.m. CDT, the severe threat had waned as the squall line departed to the east/weakened, although non-severe activity lingered a few more hours within South Central Nebraska before completely ending for the night.

This was a fairly well-anticipated event, as the Storm Prediction Center upgraded the Day 1 severe threat category to Enhanced Risk (level 3-of-5) during the morning hours. In the mid-upper levels, the pattern was very favorable/typical for summer severe weather, featuring quasi-zonal flow and a respectable, small-scale shortwave trough tracking east across Nebraska over the course of the afternoon and evening. At the surface, low pressure centered over the Dakotas deepened to around 998 millibars by early evening. As a result, southerly breezes across South Central Nebraska averaged 15-25 MPH during the day with higher gusts, allowing a warm front to surge north. By early evening, dewpoints had increased into the mid-60s to low-70s F range ahead of a north-south oriented cold front slowly approaching from the west. As the MCS peaked in intensity over South Central Nebraska, the environment featured mixed-layer CAPE of 2000-3000 J/kg and effective deep layer wind shear around 40 knots, with a strong low level jet of 50-60 knots feeding in from the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 5:51 PM CST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 27, 5:51 PM CST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
651 PM CDT Tue Jun 27 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 356 PM CDT Tue Jun 27 2017

Upper level flow has become more progressive as a mid to upper
perturbation heads toward our area tonight. Storms should develop
along a trough, ahead of a cold front, in the lee of the Rocky
Mountains this afternoon as heights lower.

A stubborn area of clouds in our southwest is slowly advancing
northeastward near a warm front. Expect the warm front to continue
moving northeast and be through most of the CWA by midnight.

The convection that develops to the west will hold quite a threat of
large hail at initialization as lapse rates will be steep to the
west. The convection is expected to eventually outrun any large
scale ascent as the convection moves east, but convection will enter
a regime of increased moisture near the surface as a cold pool will
likely enhance elevated convection. Storms should aggregate into
a squall line well before convection reaches our area. A potent
low- level jet will develop this evening that will help enhance
any ongoing convection that comes our way. So by the time
convection arrives, our main threat will transition more to wind
rather than large hail with good bulk shear, although some large
hail cannot be ruled out, especially in our west. Storm relative
helicity would indicate at least a small chance of a quick spinup
along the leading edge of the squall line.

The trailing cold front may be problematic for Wednesday as it will
probably stall just to the southeast of our CWA, and potential
will be close enough for some afternoon convection in our
southeast. As a perturbation moves in Wednesday night along with
an increasing low- level jet. The nose of the jet will likely be
somewhere in the southern CWA, but looking less likely that the
stronger low-level convergence will hang over our CWA for too
long. However, it would not be out of the question to get enough
rain to cause some localized flooding Wednesday night, and even
some severe weather along the stalled boundary that will make its
way north. I may be too low with current chances of precip for
part of the CWA as areas just north of the boundary could get a
good rain. Hard to tell where exactly this boundary will be
Wednesday night, however. Severe parameters indicate we could get
some large hail, and possibly even some wind.

Muggy conditions come back through Wednesday night with increasing
dewpoints and more typical summertime temperatures.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 356 PM CDT Tue Jun 27 2017

Lingering convection from Wednesday night is possible heading into
the morning on Thursday. With a shortwave tracking across northern
Nebraska and South Dakota during the day and low pressure
approaching from western Kansas, precipitation appears likely across
much of the area. Depending on where any residual boundaries set up,
a few strong to severe thunderstorms could be possible. Models are
hinting that this could end up being just to our south and east, but
there are also signs of lingering elevated instability behind the
front helping promote additional thunderstorm development into the
evening.

The northwest flow pattern returns Friday as the upper level trough
shifts to the east. Am generally expecting most places to remain dry
the next two days but with a couple weak waves moving through Friday
and Saturday, a few scattered showers and thunderstorms are possible
so have kept some low pops across portions of the area both days.

Surface winds become southerly heading into Sunday drawing up warm
humid air back into the central plains. Models are suggesting we
will have a decent chance for precipitation across the area Sunday
afternoon and evening as a more vigorous shortwave moves into the
area. It is still too far out to narrow down specifics on timing and
severity, but will continue to monitor this for any possible MCS
development.

Models begin to diverge on how fast this shortwave exits the area on
Monday lowering confidence on precip chances. The ECMWF is a bit
slower with things and has QPF across our northern counties, while
the GFS is much faster and has it exiting the region leaving things
mainly dry.

Although temps the next 7 days look quite seasonal with highs in the
80s and low 90s, looking a few more days out, the Climate Prediction
Center has our northeastern zones outlooked for excessive heat July
6th and 7th as an upper level ridge is expected to build in
across the area. This will be something to keep an eye on as it
approaches.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 626 PM CDT Tue Jun 27 2017

A large cluster of thunderstorms is forming to the west of the
terminals and is expected to continue to expand in coverage as it
approaches the local area over the next several hours. Doing a
very simple timing of this cluster...it looks like it should begin
affecting KEAR by 28/02Z...and maybe KGRI an hour or less
afterwards. While CIGS will remain high and likely in VFR
categories...depending on the intensity of the rain...could
briefly see MVFR VSBYS or less. While VSBYS are somewhat in
question...of more certainty are the strong winds that should
accompany these storms...and introduced a variable wind group to
45 KTS at both terminals with this activity. Once the MCS tracks
east overnight...expect clearing skies and LLWS to develop at both
sites. Winds will eventually relax out of the west around
daybreak...with mostly sunny skies anticipated through the daytime
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Petr
AVIATION...Rossi
Hazardous weather outlook, Jun 27, 1:49 PM CST, 7 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
249 PM CDT Tue Jun 27 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
249 PM CDT Tue Jun 27 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are likely for portions of the outlook area late
this evening and tonight, especially between 8 pm and 3 am. The
main threat will be damaging wind gusts up to 70 MPH. A brief
isolated tornado possible. Hail up to the size of golf balls is
also possible for areas west of a line from Holdrege to Ord.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe thunderstorms will be possible across portions of the
outlook area Wednesday night through Thursday night. The primary
severe weather threats Wednesday night will be large hail to the
size of golfballs and localized flash flooding. The primary severe
weather threats Thursday into Thursday night will be large hail
and damaging winds.

Friday night through Sunday night...there will be more periodic
chances for thunderstorms across portions of the outlook area
with the best chance being Sunday night. While strong or severe
storms cannot be ruled out...it is too early to confidently
assess the threat this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 8 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Heinlein/Petr

In the hours before

Special weather statement, Jun 27, 8:01 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
901 PM CDT TUE JUN 27 2017

NEZ060-072-280245-
Dawson NE-Gosper NE-
901 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSPER AND DAWSON
COUNTIES UNTIL 945 PM CDT...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anselmo to 10 miles northeast of Brady to
near Wellfleet to 8 miles east of Palisade. Movement was east at 35
mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lexington, Cozad, Gothenburg, Elwood, Eddyville, Willow Island,
Johnson Lake and Farnam.

This includes Interstate 80 between mile markers 209 and 239.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Nebraska.

LAT...LON 4104 10022 4105 9949 4104 9949 4060 9980
      4035 9984 4035 10009 4044 10009 4044 9998
      4070 9998 4070 10022
TIME...MOT...LOC 0201Z 280DEG 30KT 4157 9992 4116 10028 4071 10068
4035 10094

Rossi
Local storm report, Jun 27, 8:20 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
920 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND GST     1 SW GOTHENBURG         40.92N 100.17W
06/27/2017  M51 MPH          DAWSON             NE   MESONET

&&

REED
Special weather statement, Jun 27, 8:47 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
947 PM CDT TUE JUN 27 2017

NEZ039-040-046-047-280330-
Valley NE-Howard NE-Greeley NE-Sherman NE-
947 PM CDT TUE JUN 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR GREELEY...VALLEY...SHERMAN AND
WESTERN HOWARD COUNTIES UNTIL 1030 PM CDT...

At 946 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Calamus Reservoir State Recreation Area to near
Weissert to 8 miles north of Sumner. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. A 54
MPH wind gust was measured in Broken Bow at 921 PM.

Locations impacted include...
Ord, Greeley, Loup City, Scotia, Arcadia, North Loup, Litchfield,
Elba, Ashton, Farwell, Rockville, Hazard, Elyria, Cotesfield, Fort
Hartsuff State Park, Sherman Reservoir Dam and Boelus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Nebraska.

LAT...LON 4148 9845 4105 9859 4105 9921 4174 9921
      4174 9844
TIME...MOT...LOC 0246Z 266DEG 47KT 4187 9930 4146 9934 4106 9947

Mangels

The radar

The Grand Island radar (KUEX), 123 km away, was scanning. The volume nearest the first event began at 02:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 27, 8:55 PM CST
Where
Dawson County, Lexington Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.780, -99.770

Thunderstorm Wind, Buffalo

When
June 27, 9:23 PM CST
Where
Buffalo County, Pleasanton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.970, -99.080

Thunderstorm Wind, Howard

When
June 27, 9:40 PM CST to 9:45 PM CST
Where
Howard County, Boelus to 2.53 mi E of Boelus
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.080, -98.720

Wind gusts were estimated to be near 65 MPH. There was tree damage reported on the east side of town.

Thunderstorm Wind, Buffalo

When
June 27, 9:41 PM CST
Where
Buffalo County, 3 mi ESE of Kearney
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.683, -99.027

Thunderstorm Wind, Buffalo

When
June 27, 9:45 PM CST
Where
Buffalo County, 1 mi E of Odessa
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.700, -99.231

Thunderstorm Wind, Buffalo

When
June 27, 9:45 PM CST
Where
Buffalo County, 4 mi E of Ravenna
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
41.030, -98.853

Thunderstorm Wind, Hall

When
June 27, 10:22 PM CST to 10:25 PM CST
Where
Hall County, (Gri)grand Is Rgnl A
Measured
61 kt (70 mph) measured gust
Property damage
$15,000
Reported by
ASOS
Coordinates
40.970, -98.320

Peak wind gusts included 63 MPH at 11:22 p.m. CDT and 70 MPH at 11:25 p.m. CDT.

Thunderstorm Wind, Nance

When
June 27, 10:37 PM CST
Where
Nance County, Genoa
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
41.450, -97.730

A several block wide stretch of wind damage occurred in Genoa, including several trees down and homes, buildings and vehicles damaged. Local businesses lost power into the following day, and a lumberyard lost a portion of the front of its building, which also sustained electrical damage. The storm also lifted off a section of the post office roof and destroyed a window.

Thunderstorm Wind, Clay

When
June 27, 10:51 PM CST
Where
Clay County, 1.23 mi S of Inland
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.582, -98.222

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Fillmore

When
June 28, 12:05 AM CST
Where
Fillmore County, Fairmont
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
40.630, -97.570

Tree limbs up to 6 inches in diameter were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705910, 705911, 705912, 710854, 705914, 705915, 706034, 705907, 706035, 705908.